September 25, 2014
Prescribed for | Acute anxiety, panic attacks, off-label use for sleep
Drug type | Benzodiazepine, an anti-anxiety medication
Symptoms | Produces a feeling of relaxation, perhaps sleepiness. If used recreationally, it will likely lead to a euphoric feeling.
Signs of overdose | Individuals become lethargic, enter a deep sleep and are difficult to rouse. A serious overdose can occur when combined with alcohol or another respiratory suppressant such as oxycontin.
Difficulties of abusing this medication | An individual can become physically dependent on this medication and others like it. He or she will experience physical withdrawal symptoms if use is abruptly stopped. Individuals may develop a psychological dependence if they regularly use benzodiazepines, and they are gradually ess able to contend with minor stress.
Safety concerns | Key concerns arise if users drive while under the influence, or if they combine the drug with other respiratory and breathing suppressants.
Prescribed for | Attention deficit disorder
Drug type | Amphetamine salt, in the general family of stimulants
Symptoms | Euphoria, grandiosity, high level of energy, less need for sleep and feeling ultra-focused
Signs of overdose | Irritability, anxiety, suspiciousness or paranoia and disorganized or racing thoughts
Difficulties of abusing this medication | An individual can develop a physical dependency on amphetamines and, if use is abruptly stopped, may become highly irritable, agitated and exhibit paranoid or psychotic behavior. Regular yet unmonitored use of amphetamines can lead to mood swings and periods of depression.
Safety concerns | Amphetamines are potentially highly addictive, and individuals’ judgment can become severely impaired.
Prescribed for | Pain relief
Drug type | Synthetic opiate
Symptoms | A mix of worry-free relaxation and euphoria is common. Individuals describe feeling very relaxed and very happy at the same time.
Signs of overdose | Lethargy, decreased heart rate and decreased respiration
Difficulties of abusing this medication | Oxycontin is highly addictive and has a rapid development of tolerance. Withdrawal from this medicine results in severe physical symptoms such as gastrointestinal distress, severe muscle cramping and body temperature dysregulation. There is a high danger of accidental overdose, which increases the risk of death.
Safety concerns | Highly dangerous for its physically addictive properties, especially when combined with other respiratory suppressants. Difficulty procuring oxycontin or other prescription opiates often causes individuals to turn to purchasing street opiates, such as heroin.
Courtesy of Phillip A. Seibel, M.D.
A version of this article appeared in the Thursday, Sept. 25 print edition. Email Bryna Shuman at [email protected]